Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Memphis, TN

March 3, 2020Shelby County, Tipton County, Tennessee; Crittenden County, Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 3, 2020, 1:50 AM CST for Shelby County, Tipton County, Tennessee; Crittenden County, Mississippi County, Arkansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2020, 1:50 AM CST (07:50 UTC)
Expired
Mar 3, 2020, 2:09 AM CST
In force
19 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, Mississippi County, AR, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 22 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 12:59 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS54 KMEG 030750
SVRMEG
ARC035-093-TNC157-167-030830-
/O.NEW.KMEG.SV.W.0052.200303T0750Z-200303T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
150 AM CST Tue Mar 3 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mississippi County in eastern Arkansas...
  Northeastern Crittenden County in eastern Arkansas...
  Southwestern Tipton County in western Tennessee...
  North central Shelby County in western Tennessee...

* Until 230 AM CST.

* At 150 AM CST, a severe thunderstorm was located near Gilmore, or 9
  miles west of Meeman Shelby Forest State Park, moving east at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Munford, Gilmore, Dixonville, Atoka, Turrell, St Thomas, Shawnee,
  Menesha, Quito, Wilkinsville, Lambethville, Stacy, Pecan Point,
  Drummonds, Frenchmans Bayou and Wapanocca National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3558 8996 3540 8982 3532 9028 3542 9031
TIME...MOT...LOC 0750Z 252DEG 37KT 3538 9022 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
109 
WWUS54 KMEG 030809
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
209 AM CST Tue Mar 3 2020

ARC035-093-TNC157-167-030819-
/O.CAN.KMEG.SV.W.0052.000000T0000Z-200303T0830Z/
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
209 AM CST Tue Mar 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MISSISSIPPI...
NORTHEASTERN CRITTENDEN...SOUTHWESTERN TIPTON AND NORTH CENTRAL
SHELBY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
eastern Arkansas...and western Tennessee.

LAT...LON 3558 8996 3540 8982 3532 9028 3542 9031
TIME...MOT...LOC 0808Z 252DEG 37KT 3544 8999 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 11:27 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 2, 11:27 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1127 PM CST Mon Mar 2 2020

.UPDATE...
See the 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 854 PM CST Mon Mar 2 2020/

UPDATE...
The lack of upper-level support across the Mid-South kept discrete
convection from developing in the warm sector through 8 PM.
However, as the shortwave trough over the Plains moves east,
we're beginning to see showers and thunderstorms popping north of
Memphis. Convective inhibition has developed for surface based
parcels following sunset, but MUCAPE values are still on the
order of 1000-1500 J/kg at this time. Effective bulk wind
difference has increased to 40-50 kts with the strengthening low-
level jet, which will support organized storms for several more
hours.

These storms will present a hail threat initially given the steep
700-500mb lapse rates, but as storms congeal into clusters/line
segments along the approaching cold front, the wind threat will
increase and large hail threat will decrease accordingly. A
tornado is possible should any storms become rooted in the
boundary layer. Strong low-level shear will be present with 0-1km
SRH on the order of 400 m2/s2. There is still some uncertainty
with this system, but it's beginning to show its cards.

MJ

PREV DISCUSSION... /issued 325 PM CST Mon Mar 2 2020/

DISCUSSION...
Severe weather chances are the primary concern tonight. Moist and
unstable air is advecting into the Mid-South. Surface dewpoints
are climbing to 60F in many locations and SBCAPE values of 1500
j/kg are spreading into the region from AR. A weak surface low
over NW AR is expected to track roughly along the MO/AR and KY/TN
state lines. Meanwhile, a potent shortwave moving into the region
will strengthen the wind fields. 850 mb winds increase to over 40
kts while 700 mb winds increase to over 50 kts early this evening.
Deeper lift associated with the shortwave will initiate storms
late this afternoon into early this evening near the warm front
that stretches ENE from the surface low. Latest CAMS suggest
discrete cells are possible south of the warm front across the
northern tier of Mid-South counties. Mid level lapse rates are
very steep with rates above 8 c/km which will aid in the
production of large hail and possible very large hail. Meanwhile
the increasing wind fields along with some backing of the low
level winds due to the surface low will create favorable
hodographs for tornadoes. 0-1 km helicity values jump markedly
after 00z to over 300 m2/s2. As a result tornadoes are also
possible. This activity across northern parts of the area may
eventually form into an MCS before crossing the TN River sometime
around or just after midnight with an increasing damaging wind
threat.

Also expect thunderstorms to develop along the cold front trailing
SW from the surface low. CAMs have a variety of solutions
regarding the amount of convection along this front but would
count on more clusters developing and moving across the areas
along and south of I-40 from late evening well into the overnight
hours. There will still be enough instability and shear for the
severe threat to continue well into the overnight hours. Locally
heavy rainfall is possible with isolated flash flooding. Severe
threat should diminish after 3 am with instability finally waning.

Lingering showers and possible a few thunderstorms over NE MS
will shift east Tuesday morning. Expect the remainder of the day
to be quiet and mild with highs in the 60s and sun across the
north of the TN/MS line.

The next system to affect the region will be an upper low moving
across the gulf coast states Tuesday night through Thursday.
Models have generally coalesced around a solution that will result
in a wet period for north MS during this time frame though
forecast rain amounts are much lower than they were looking like a
couple days ago. Around an inch possible Tuesday night through
Thursday across parts of north MS. 12z models do show some
disagreement by Wednesday night into Thursday with the GFS
spreading rain further north thanks to a more northerly track of
the upper low while the ECMWF/Canadian keep most of the rain south
of I-40. At this point the blend looks ok considering that the
ensembles spread the rain a bit further north.

Friday into the weekend looks dry as the upper low exits and is
swallowed by a large upper trough digging into the eastern U.S.
This will result in some seasonably cool weather Friday into the
Saturday. Sunday should be a bit milder as an upper ridge builds
in. Another system brings more rain by Monday.

SJM

&&

.AVIATION...
/06z TAFs/

The current crop of storms is moving out of the area, but
additional convection is expected to develop overnight as the cold
front moves south across the region. This should provide for a 1-2
hour window for TSRA at the terminals. Ceilings behind the cold
front are expected to drop to ~2 kft for a few hours then give way
to a deck of high clouds with VFR conditions for the remainder of
the period. Winds will shift from the northwest behind the front,
becoming light and variable by 00z.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 2, 5:27 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
527 PM CST Mon Mar 2 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
527 PM CST Mon Mar 2 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe thunderstorms over most of the
Midsouth through tonight. A Tornado Watch is in effect until 1 AM
for most areas north of Interstate 40.

The most likely time for severe thunderstorms will extend from
early this evening until around midnight north of Interstate 40,
and late this evening through the overnight hours along and south
of I-40. Large hail will be the primary risk. Secondary risks
include damaging winds, tornadoes, and locally heavy rainfall
along with isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening for areas north of
Interstate 40.

In the hours before

Local storm report, Mar 2, 11:56 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 PM CST MON MAR 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     3 N CAMDEN              36.11N  88.10W
03/02/2020                   BENTON             TN   EMERGENCY MNGR

            MULTIPLE HOMES DAMAGED AND TREES DOWN NEAR BALLARD ROAD
            AND HIGHWAY 69.

&&

CJC
Local storm report, Mar 2, 11:59 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1159 PM CST MON MAR 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     HAIL             CAMDEN                  36.06N  88.10W
03/02/2020  E1.50 INCH       BENTON             TN   PUBLIC

&&

CJC
Local storm report, Mar 3, 12:21 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TORNADO          2 NE CAMDEN             36.09N  88.08W
03/02/2020                   BENTON             TN   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN, SIGNIFICANT DAMAGE TO
            MULTIPLE HOMES. POSSIBLE TORNADO STARTED NEAR HWY AND 69
            AND BALLARD MOVING EAST.

&&

CJC
Local storm report, Mar 3, 12:26 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TORNADO          2 NE CAMDEN             36.09N  88.08W
03/02/2020                   BENTON             TN   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN, SIGNIFICANT DAMAGE TO
            MULTIPLE HOMES. POSSIBLE TORNADO STARTED NEAR HWY AND 69
            AND BALLARD MOVING EAST.

1216 AM     HAIL             NE BONO                 35.91N  90.80W
03/03/2020  E1.00 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PEA TO QUARTER SIZE HAIL

&&

CJC
Local storm report, Mar 3, 1:11 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
111 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TORNADO          2 NE CAMDEN             36.09N  88.08W
03/02/2020                   BENTON             TN   EMERGENCY MNGR

            *** 1 INJ *** SEVERAL LARGE TREES DOWN, SIGNIFICANT
            DAMAGE TO 15 TO 20 HOMES. POSSIBLE TORNADO STARTED NEAR
            HWY 69 AND BALLARD MOVING EAST INTO COMMUNITY OF EVA.

&&

CORRECTED INJURIES...REMARKS

AC3
Special weather statement, Mar 3, 1:30 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
130 AM CST Tue Mar 3 2020

TNZ022-054-055-030800-
Henderson TN-Benton TN-Decatur TN-
130 AM CST Tue Mar 3 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 AM CST
FOR...

Northern Henderson County in western Tennessee...
South central Benton County in western Tennessee...
Northern Decatur County in western Tennessee...

At 129 AM CST...a strong thunderstorm producing nickel size hail was
located near Lexington, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Henderson...south central Benton and northern
Decatur Counties should monitor this storm closely.

LAT...LON 3572 8803 3570 8803 3568 8802 3566 8802
      3560 8854 3575 8857 3582 8829 3582 8818
      3584 8818 3585 8819 3589 8801 3576 8799
TIME...MOT...LOC 0729Z 253DEG 38KT 3569 8845

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 9:53 PM CSTSpecial Weather StatementMEGGibson, Henry52 min
Mar 2, 10:01 PM CSTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Weakley44 min
Mar 2, 10:45 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Henry45 min
Mar 2, 11:02 PM CSTTornado WarningMEGBenton, Henry25 min
Mar 3, 1:30 AM CSTSpecial Weather StatementMEGHenderson30 min
Mar 3, 1:38 AM CSTSevere Thunderstorm WarningMEGBenton, Decatur, Henderson30 min
Mar 3, 2:53 AM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Henderson, Madison29 min
Mar 3, 3:11 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman49 min
Mar 2, 11:56 PM CSTSevere Thunderstorm WarningMEGCraighead, Greene49 min
Mar 3, 12:25 AM CSTSevere Thunderstorm WarningMEGClay, Craighead, Greene20 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.